Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 64, NWS Melbourne, FL

July 4, 1997Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 4, 1997, 6:04 PM EDT for Osceola County, Florida. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1997, 6:04 PM EDT (22:04 UTC)
Expired
Jul 4, 1997, 6:50 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:15 PM EDTHail 0.75Kissimmee, FL
Jul 4, 6:30 PM EDTHail 0.75Kissimmee, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3025 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 042204 RRA
SVRMLB
FLC097-042250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
604 PM EDT FRI JUL 4 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
AT 603 PM...WEATHER RADAR AT MELBOURNE INDICATED A DEVELOPING SEVERE
THUNDERSTORM ALONG THE ORANGE/OSCEOLA COUNTY LINE JUST NORTH OF
KISSIMMEE. THIS STORM WILL AFFECT THE KISSIMMEE AND LAKE TOHO AREAS
THROUGH 630 PM.

DIME SIZE HAIL OR LARGER AND DAMAGING WINDS GUSTS ARE EXPECTED.
 
SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:58 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 4, 1:58 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT FRI JUL 4 1997

TRW DEVELOPING IN A FEW SRN CWA LOCATIONS PRESENTLY...WILL PROVIDE
SOME RELIEF FROM THE HEAT BUT WITH ATMOSPHERE SO UNSTABLE ANY TRW
THAT FORM MAY GET STRONG AND POSE THEIR OWN PROBLEMS. UPPER RIDGE
WILL GRADUALLY WEAKEN AND TEMPS WILL STILL BE VERY WARM BUT NOT QUITE
AS HOT AND DEW POINTS A BIT LOWER NEXT COUPLE OF DAYS. 12Z MODELS
DIFFERING IN HANDLING OF PWATS WITH THE ETA BRINGING A 2+ INCH
BULLSEYE OVER SW FL DRIFTING OFF INTO GULF THIS EVE WHILE THE NGM
KEEPS A 2+ INCH PWAT MAX IN C FL VIC FROM THIS EVE TO EARLY SUNDAY
AND AVN SHOWING NO SUCH MAX. WITH GENERAL STORM MOTION TOWARD THE
SOUTHWEST TODAY...THE ETA MAY OVERDOING IT BUT LOOKS REASONABLE IN
THE GENERAL SENSE AND IS ALSO GRADUAL MOISTURE INCREASE INTO SAT/SUN
WITH SCT AFTERNOON TRW POSSIBLE. LOW LEVEL RIDGE AXIS WILL BE ACROSS
S FL DURING WEEKEND WITH STORMS MOVING TOWARD E COAST AND SCT POPS
MAY LAST INTO EVE HOURS. LIKE THE FAN POPS BETTER WHERE GUIDANCE
DIFFERS.

GLITTO

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.